Texas, 2005

Hail in Texas, March 21, 2005

March 21, 2005 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 21, 9:25 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 21, 9:25 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 AM CST MON MAR 21 2005

.DISCUSSION...

UPDATED ZFP TO CANCEL SVR THUNDERSTORM WATCH 55 FOR THE
WESTERN PORTIONS OF E TX. ALSO LOWERED TEMPS AND DEWPOINTS
SLIGHTLY IN THE GRIDS...EXCEPT SOUTHWEST ARKANSAS...TO REFLECT
CURRENT CONDITIONS. THESE LOWERED VALUES COULD HAVE A NEGATIVE EFFECT
ON SEVERITY OF STORMS TODAY...BUT NOT DEFINITIVE ENOUGH TO WARRANT
ANY CHANGES TO FORECAST.
VII

...PREVIOUS DISCUSSION...

COMPLEX SCENARIO ALREADY UNFOLDING IN ANTICIPATION OF POSSIBLY A
SIGNIFICANT SEVERE WEATHER EVENT SHAPING UP MAINLY LATE THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS.  SURFACE ANALYSIS THIS
MORNING INDICATES A STRONG SURFACE LOW OVER EXTREME SE CO...WITH
ATTENDENT DRY LINE EXTENDING SOUTH ACROSS EXTREME W OK...AND JUST E
OF AN ABI...TO SJT LINE.  A WARM FRONTAL BOUNDARY ALSO EXTENDS FROM
THE SURFACE LOW SE ACROSS W OK AND INTO THE WESTERN SECTIONS OF N TX
INTO SE TX AND JUST OFFSHORE THE LA COASTAL WATERS. ELEVATED
CONVECTION ONGOING ACROSS SE OK AHEAD OF FIRST SHORTWAVE LIFTING NE
ACROSS E OK...WHICH WILL SHIFT E INTO AR LATER THIS MORNING.  COULD
SEE SOME ISOLATED HAILERS WITH THESE STORMS OVER THE N ZONES BEFORE
EXITING...BUT WILL HAVE TO WAIT FOR MAIN DRY PUNCH/125 KT UPPER JET
MAX SWINGING E BENEATH DEVELOPING CLOSED LOW NEAR THE TX/OK PANHANDLE
REGION...AND THE DRY LINE MIXING E THROUGH N TX BY AFTERNOON.  GOOD
DEEP LAYER SHEAR EXCEEDING 55 KTS WILL BE AVAILABLE BY AFTERNOON OVER
THE W ZONES...AS AREA WARMS UNDER GOOD WARM ADVECTION REGION UNDER
40-45 KT LLJ/APPROACHING WARM FRONT.  THERE SHOULD BE LITTLE CIN/CAP
TO WORK WITH OVER E TX/SE OK AHEAD OF THE DRY LINE...WHILE CAPES
INCREASE TO 1500-200 J/KG.  AS UPPER LOW DEEPENS OVER OK THIS
AFTERNOON...0-1 KM WINDS INCREASE AND EVEN BACK A BIT OVER E TX/SW
AR/ SE OK/W LA AHEAD OF THE DRYLINE...WITH DRY PUNCH ALOFT ENHANCING
LAPSE RATES...WHILE 0-1KM HELICITY VALUES INCREASE TO 250-300 M2/S2.
THUS...SUPERCELL DEVELOPMENT WILL BE LIKELY WITH LOW LCL/S/GOOD
SPEED/DIRECTIONAL SHEAR ENHANCING THE POTENTIAL FOR TORNADOES BY
AFTERNOON OVER THESE AREAS.  HAVE MAINTAINED HIGH POPS FOR THESE
AREAS WITH THE STRONG SVR WORDING...BUT HAVE DROPPED THE SVR WORDING
FOR THE E ZONES THIS AFTERNOON AS SVR ACTIVITY SHOULD ONLY BE
ISOLATED.  SUPERCELLS DEVELOPING AHEAD OF THE DRY LINE WILL
EVENTUALLY MERGE INTO A SQUALL LINE BY EARLY EVENING OVER SW AR/E
TX...RAPIDLY TRAVERSING E ACROSS THE REMAINDER OF THE FORECAST AREA
OVERNIGHT.  AGAIN...WILL CARRY STRONG SVR WORDING IN THE ZONES FOR
TONIGHT FOR THE E 1/2 OF THE AREA.  SFC WINDS MAY BREIFLY EXCEED LAKE
WIND CRITERIA OVER THE EXTREME W ZONES TODAY...BUT WILL WORD WINDS
WITH GUSTS INSTEAD AS CLOUD COVER/CONVECTION SHOULD LIMIT MIXING
EXCEPT NEAR THE THUNDERSTORMS.

WHILE THE DRY LINE LOOKS TO STALL JUST W OF THE AREA /PRX...TO E
TRL...TO E CRS/...ENHANCED WESTERLY FLOW BENEATH SURFACE LOW WILL
INCREASE AS THE LOW LIFTS NE...THUS MIXING THE BOUNDARY EAST ACROSS
THE AREA TUESDAY.  ALTHOUGH LITTLE MEAN MOISTURE WILL EXIST OVER THE
N ZONES...WILL CARRY SLIGHT CHANCE POPS TUESDAY FOR THESE AREAS AS
GOOD FORCING WILL EXIST AHEAD OF CLOSED LOW AND COLD 500MB TEMPS.
ASSOCIATED COLD FRONT DOESN/T REALLY MAKE A SE PUSH UNTIL TUESDAY
NIGHT/WEDNESDAY MORNING...BUT STRONG WESTERLY WINDS UNDER AMPLE
SUNSHINE SHOULD ALLOW TEMPS TO QUICKLY WARM AREAWIDE...THUS HAVE
RAISED TEMPS SEVERAL DEGREES FROM THE PREVIOUS FORECAST.  WEAK COLD
ADVECTION WILL COMMENCE BEHIND THE FRONT LATE TUESDAY NIGHT...WITH
SEASONABLE TEMPS EXPECTED WEDNESDAY AS THE SURFACE RIDGE BUILDS E
INTO THE AREA.  RETURN FLOW COMMENCES THURSDAY AHEAD OF NEXT TROUGH
DIGGING SE THROUGH THE ROCKIES...BUT HAVE LEFT GOING EXTENDED ALONE
THIS MORNING DUE TO TIME CONSTRAINTS.

PRELIMS ARE NEXT...

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  54  74  47 /  60  70  10   0
MLU  69  55  75  49 /  50  80  20   0
DEQ  67  50  64  41 /  70  70  20  10
TXK  69  52  67  47 /  70  70  20   0
ELD  67  54  73  47 /  60  80  20   0
TYR  72  51  72  45 /  70  60   0   0
GGG  71  52  73  46 /  60  60   0   0
LFK  74  54  76  46 /  60  60   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Mar 21, 12:00 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON MAR 21 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
THROUGH AT LEAST MIDNIGHT ACROSS THE FOUR STATE REGION. THE SEVERE
THREAT THROUGH THE AFTERNOON WILL BE MOSTLY LIMITED TO NORTHEAST
TEXAS. THESE STORMS...MOST LIKELY A SQUALL LINE...WILL ADVANCE ACROSS
THE REMAINDER OF THE FOUR STATE AREA DURING THE EARLY EVENING.
A DRY-LINE WILL SLOWLY MOVE INTO NORTHEAST TEXAS AFTER SUNSET.
THIS WILL LIKELY PRODUCE YET ANOTHER SQUALL LINE AFFECTING MOST
OF THE REMAINDER OF THE REGION THROUGH AT LEAST MIDNIGHT. DAMAGING
STRAIGHT LINE WINDS IN EXCESS OF 70 MPH AND LARGE HAIL OF GOLFBALL
SIZE OR POSSIBLY GREATER...APPEAR TO BE THE MAIN SEVERE WEATHER
THREATS. ALTHOUGH PARAMETERS FOR STRONG TORNADIC DEVELOPMENT HAVE
DIMINISHED SOMEWHAT...ISOLATED TORNADOES COULD OCCUR EARLY THIS
EVENING AHEAD OF THE SQUALL LINE...MAINLY NORTHCENTRAL LOUISIANA...
AS WELL AS BRIEF BOW ECHO CIRCULATIONS EMBEDDED WITHIN EITHER
SQUALL LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE EARLY TUESDAY MORNING OVER THE EASTERN PORTIONS OF
NORTHCENTRAL LOUISIANA...HOWEVER...THE SEVERE WEATHER THREAT
WILL HAVE SHIFTED EAST OF THE AREA BY THIS TIME. OTHER ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS TUESDAY IN
VICINITY OF THIS UPPER LEVEL STORM SYSTEM. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT OVER THE
ENTIRE FOUR STATE REGION.

VII

In the hours before

Special weather statement, Mar 21, 9:06 AM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 AM CST MON MAR 21 2005

TXZ096-097-108>111-124-125-136-211530-
BOWIE-CAMP-FRANKLIN-MORRIS-RED RIVER TX-SMITH-TITUS-UPSHUR-WOOD-
906 AM CST MON MAR 21 2005

...SEVERE THUNDERSTORM WATCH NUMBER 55 HAS BEEN CANCELED FOR
PARTS OF NORTHEAST TEXAS...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...

IN NORTHEAST TEXAS...

RED RIVER...BOWIE...FRANKLIN...
TITUS...MORRIS...CAMP...
WOOD...UPSHUR...SMITH...

WHILE SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MOST OF
NORTHEAST TEXAS THIS MORNING...THE ACTIVITY HAS SHOWN A TENDENCY
TO WEAKEN AS IT MOVES EAST INTO NORTHEAST TEXAS. THEREFORE THE
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST TEXAS HAS
BEEN CANCELED. LATER THIS AFTERNOON...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE REGION AND
SOME OF THESE COULD PRODUCE STRONG AND DAMAGING WIND GUSTS...
LARGE HAIL AND POSSIBLE TORNADOES. ADDITIONAL WATCHES AND
WARNINGS WILL BE LIKELY LATER IN THE DAY.

13

The radar

The Shreveport radar (KSHV), 84 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
March 21, 1:45 PM CST
Where
Cass County, 5 mi N of Linden
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.083, -94.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481016.